Alert archive / New Mexico / Flash Flood Warnings in 2016

Flash Flood Warning 43, NWS Albuquerque, NM

September 2, 2016Bernalillo County, Torrance County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Sep 2, 2016, 1:25 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 1:25 PM MDT (19:25 UTC)
Expired
Sep 2, 2016, 2:45 PM MDT
In force
80 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Bernalillo County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 62 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

177 
WGUS55 KABQ 021925
FFWABQ
NMC001-057-022045-
/O.NEW.KABQ.FF.W.0043.160902T1925Z-160902T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
125 PM MDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN BERNALILLO COUNTY IN CENTRAL NEW MEXICO...
  NORTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO...

* UNTIL 245 PM MDT.

* AT 122 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM PRODUCING HEAVY RAIN OVER THE DOG HEAD BURN SCAR. 1 TO 
  2 INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS LIKELY. THE
  GREATEST IMPACT AREA IS EXPECTED WITHIN THE ARROYO CHINCHONTE BASIN
  ALONG COUNTY ROAD A053 AND ALONG PORTIONS OF HIGHWAY 337 FROM NEAR
  CHILILI SOUTHWARD.

THIS WILL IMPACT THE DOG HEAD FIRE BURN SCAR INCLUDING BUT NOT
LIMITED TO LA JARA CANYON...LA JARA ROAD...ARROYO DE CHILILI...
ACEVES ROAD...ARROYO CHINCHONTE...MANZANO MORNING AND TWIN PEAKS
DRIVE...AND HIGHWAY 337.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE DOG HEAD BURN SCAR 
FIRE BURN AREA.

&&

LAT...LON 3490 10622 3487 10619 3482 10619 3484 10630
      3488 10630

$$

GUYER
2 follow-up statements
521 
WGUS75 KABQ 022012
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
212 PM MDT FRI SEP 2 2016

NMC001-057-022045-
/O.CON.KABQ.FF.W.0043.000000T0000Z-160902T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-TORRANCE-
212 PM MDT FRI SEP 2 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MDT FOR
SOUTHEASTERN BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES...

AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN HAVE ENDED OVER THE WARNED AREA.
FLASH FLOODING IS STILL POSSIBLE IN DRAINAGES WITHIN THE CHINCHONTE
ARROYO BASIN...INCLUDING AROUND COUNTY ROAD A053. SOME HIGH WATER
IS ALSO POSSIBLE WITHIN THE ARROYO ABOVE CHILILI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM RAINFALL WILL CAUSE ELEVATED WATER LEVELS WITHIN
VULNERABLE DRAINAGES IN AND DOWNSTREAM OF THE DOG HEAD FIRE BURN 
AREA.

&&

LAT...LON 3490 10622 3487 10619 3482 10619 3484 10630
      3488 10630

$$

GUYER
549 
WGUS75 KABQ 022039
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT FRI SEP 2 2016

NMC001-057-022049-
/O.EXP.KABQ.FF.W.0043.000000T0000Z-160902T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BERNALILLO-TORRANCE-
239 PM MDT FRI SEP 2 2016

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES WILL EXPIRE AT 245 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3490 10622 3487 10619 3482 10619 3484 10630
      3488 10630

$$

GUYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 11:41 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 2, 11:41 AM MDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1141 AM MDT FRI SEP 2 2016

.AVIATION...
18Z TAF CYCLE
A weak upper level wave will combine with plentiful low level
moisture to produce widespread showers and thunderstorms this
afternoon and evening. Favored area for numerous showers and
thunderstorms will be across western New Mexico this afternoon and
evening, especially across west-central to northwestern sections
of the state. Brief heavy downpours will temporarily reduce
ceilings and visibilities with the potential for gusty downburst
winds. Patchy low clouds and perhaps fog will be possible again
late tonight/early Saturday morning.

33

&&

.PREV DISCUSSION...340 AM MDT FRI SEP 2 2016...
.SYNOPSIS...
Western and central New Mexico will see the best chances for showers
and storms today into Saturday. Drier air will spread from west to
east over the region Saturday and Sunday, tapering down the number
and areal coverage of showers and storms. Afternoon breezes will
develop by Sunday and persist into the middle of next week. Some
moisture will attempt to work northward Labor Day into Tuesday,
increasing rain chances over northern and central New Mexico. High
temperatures will warm closer to seasonal normals through the
weekend.

&&

.DISCUSSION...
Satellite imagery clearly illustrates the shifting weather pattern
with an upper trough approaching from the west, squeezing a plume of
clouds/moisture over western and central NM. Low level moisture
lingers in the eastern plains early this morning with spotty low
clouds and patchy fog observed and have expanded the areal coverage
of the early morning fog in the grids from what was inherited.
Otherwise, the focus for showers and storms will shift to western
and central NM moreso today with a notable change in steering flow
from west to east, and increasing in speed to around 10 to 20 mph.
Given the cloudy start to the day in the eastern plains, have gone a
degree or two below guidance for high temps today but they will
remain a few below average across most of the forecast area.

A warming trend will continue through the holiday weekend as drier
air, which is prominent in the imagery, spreads over the region from
west to east. ECMWF still holds onto more moisture Saturday so
didn't taper pops down quite as much as the GFS would suggest but
the higher terrain as well as adjacent highlands would be most
likely to see rain as southwest winds aloft carry cells to the
northeast with a little more gusto. Afternoon breezy to windy
conditions will develop by Sunday as storm chances are mostly
relegated to the central mt chain and adjacent highlands but this
may be slightly optimistic.

Models persist with the idea of a surge in moisture Labor Day into
Tuesday, increasing rain chances mainly from the Continental Divide
eastward, but how much moisture and how far west it reaches will
depend on the orientation of the passing upper trough. Wednesday and
Thursday appear drier after the trough passage in zonal flow with
afternoon breezes continuing. The GFS has reverted it's deep trough
for later next week to one less so, and therefore prevents the
tropical system, which may already be showing up on imagery se of
Baja CA, from sharing it's wealth of moisture with New Mexico. The
ECMWF takes what's left of the system into AZ but NM could get some
of the moisture via the scenic route late next week. At 240 hrs the
2 models are quite different with the GFS predicting a deep trough
over the central US and the ECMWF much less amplified.

&&

.FIRE WEATHER...

Excellent humidity recovery is currently in progress across most of
NM early this morning with light south or southeast surface winds
prevailing in most locales. High pressure is shifting a bit farther
south into Old Mexico while an upper low crashes into the British
Columbia coast. This will carve a longer wave parent trough over the
western states with strengthening southwesterlies aloft stretching
from the Baja into AZ and NM. As a result, a spoke of mid level
moisture will be transported northeastward into NM through the day.
Higher rain chances will spread over the western to central zones,
particularly in the north central to west central portions of the
forecast area. Any storms should tend to drift northeastward or
eastward. Winds at the surface/20ft level will be light in most
zones, the exception being in far northeastern NM where a weak lee
side surface trough will induce stronger breezes in the afternoon.
Temperatures will warm a few degrees closer to seasonal averages in
eastern NM today, and minimum RH will remain at or above 35 percent
across the forecast area. Haines indices will be comparable to the
past few days, with low values ranging from 2 to 3.

The southwesterlies aloft will strengthen a bit more on Saturday as
the long wave trough amplifies and sends some energy down the west
coast. This could drive some late afternoon breezes down to the
surface in portions of western and central NM with more substantial
breezes in northeastern NM, closer to the lee side trough. The best
mid level moisture will start to shift farther east due to the
stronger southwesterlies aloft, but scattered storms should still
manage to develop along the higher terrain of the central mountain
chain and the continental divide. Minimum RH will fall close to 20
percent in the San Juan basin of northwestern NM, and temperatures
will reach within a few degrees either side of normal Saturday
afternoon.

The southwesterly flow aloft strengthens even more over NM on Sunday
as another disturbance embedded in the parent trough dives into the
Great Basin. The stronger winds aloft will be complemented by the
lee side surface cyclone that will deepen more Sunday afternoon,
producing breezy to windy conditions over most NM zones. Drier air
will continue to spill into western NM and even north central parts
of the state, and this will inhibit thunderstorm chances. Haines
indices will abruptly shoot up to the 4 to 6 range in north central
to northwestern NM on Sunday due to steeper temperature lapse rates
and drier air aloft. At this time, it still appears both winds and
RH will reach close to marginal critical thresholds, but no critical
values have been populated into the forecast for Sunday afternoon.

For the Labor day holiday, the long wave trough deepens a bit more
over the western states, causing the stiff southwesterlies to turn a
bit more southerly over NM. Western NM appears to remain fairly dry
Monday afternoon, however a modest flux of subtropical moisture
could push northward out of Old Mexico and into the forecast area.
This would keep some potential for isolated to scattered storms,
mostly along and near the central mountain chain. Breezy to windy
conditions would be commonplace across the forecast area Monday, but
minimum RH should again hover above critical thresholds.

By Tuesday, the relatively strong flow aloft should keep some
increased moisture drawing northward into NM. Storm chances rise
into Tuesday while the breezy to windy conditions persist at the
surface/20ft level. Breezes would decrease into Wednesday and
Thursday, but much uncertainty exists with regards to how much
moisture will be in place over the state.

52

&&

PRELIMINARY POINT TEMPS/POPS...
Farmington......................  85  59  85  56 /  40  40  20  10
Dulce...........................  79  51  77  49 /  60  50  30  20
Cuba............................  75  51  78  51 /  60  40  20  20
Gallup..........................  80  52  81  49 /  40  30  20  10
El Morro........................  75  50  78  46 /  60  40  20  10
Grants..........................  79  52  80  49 /  60  40  20  10
Quemado.........................  78  53  80  50 /  50  30  20  10
Glenwood........................  84  62  86  60 /  30  20  20  10
Chama...........................  70  47  72  46 /  70  50  40  20
Los Alamos......................  75  54  78  54 /  50  50  30  20
Pecos...........................  76  53  78  54 /  40  40  30  20
Cerro/Questa....................  76  49  77  49 /  40  50  30  20
Red River.......................  69  44  69  44 /  50  40  40  20
Angel Fire......................  71  45  74  45 /  50  40  30  20
Taos............................  78  51  78  50 /  30  40  30  10
Mora............................  72  50  76  52 /  60  40  40  20
Espanola........................  82  58  82  54 /  30  30  20  10
Santa Fe........................  77  55  79  55 /  40  40  30  20
Santa Fe Airport................  81  56  82  57 /  30  40  20  10
Albuquerque Foothills...........  80  59  82  59 /  40  40  20  10
Albuquerque Heights.............  83  62  85  62 /  30  30  10  10
Albuquerque Valley..............  84  63  87  58 /  20  30  10  10
Albuquerque West Mesa...........  84  61  86  58 /  30  30  10  10
Los Lunas.......................  85  62  87  62 /  20  30  10  10
Rio Rancho......................  83  60  86  60 /  30  30  20  10
Socorro.........................  85  62  86  62 /  30  30  20  10
Sandia Park/Cedar Crest.........  76  55  79  55 /  50  50  30  10
Tijeras.........................  79  57  82  57 /  40  50  20  10
Moriarty/Estancia...............  81  54  81  52 /  40  40  20  20
Clines Corners..................  75  54  78  54 /  30  40  30  20
Gran Quivira....................  78  56  80  58 /  30  40  30  20
Carrizozo.......................  81  60  81  62 /  20  30  20  10
Ruidoso.........................  71  55  74  58 /  50  40  40  20
Capulin.........................  76  55  81  55 /  30  30  30  20
Raton...........................  80  54  83  53 /  30  30  20  10
Springer........................  80  55  84  54 /  30  30  20  10
Las Vegas.......................  76  52  80  54 /  30  30  30  20
Clayton.........................  80  61  86  62 /  20  20  20  10
Roy.............................  77  57  83  59 /  20  30  20  10
Conchas.........................  81  64  86  62 /  20  20  20  10
Santa Rosa......................  82  61  86  63 /  20  20  20  10
Tucumcari.......................  84  64  89  66 /  20  20  20  10
Clovis..........................  80  62  85  63 /  30  20  20  10
Portales........................  81  63  86  64 /  30  20  20  10
Fort Sumner.....................  81  64  86  64 /  20  20  20  10
Roswell.........................  83  65  89  66 /  20  20  20  10
Picacho.........................  77  60  82  61 /  40  20  30  20
Elk.............................  73  58  78  59 /  50  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

43
Hazardous weather outlook, Sep 2, 4:10 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT FRI SEP 2 2016

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:50 PM MDTAreal Flood AdvisoryABQBernalillo, Torrance85 min
Sep 2, 3:49 PM MDTAreal Flood AdvisoryABQSocorro86 min
Sep 2, 5:21 PM MDTSpecial Weather StatementABQBernalillo9 min
Sep 2, 5:37 PM MDTSpecial Weather StatementABQBernalillo23 min
Sep 2, 5:53 PM MDTSpecial Weather StatementABQColfax22 min

Nearby

Flash Flood Warnings in New Mexico, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.